This article aims to increase nurses’ understanding of resorption inhibitor-associated osteonecrosis of the jaw, a common bone metastasis that can develop following courses of anti-bone resorption therapies. The causes, signs and symptoms, and disease incidence are described. The article discusses prevention strategies, such as maintaining good oral health, and the challenges facing nurses caring for this patient group. The condition can be difficult to eradicate through surgical or medical interventions, and may consequently affect patients’ quality of life, so psychological support is an important component of care.
Cancer Nursing Practice. 11, 5, 28-36. doi: 10.7748/cnp2012.06.11.5.28.c9150Correspondence
This article has been subject to double blind peer reviewConflict of interest
None declared. A medical writer was used to prepare a literature review
Alternatively, you can purchase access to this article for the next seven days. Buy now